Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 8:09 PM EDT for Wetzel County, West Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2002, 8:09 PM EDT (00:09 UTC)
- Expired
- May 31, 2002, 9:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Wetzel County, WV
The radar
The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:20 PM EDT | Thunderstorm Wind | Paden City, WV | Thunderstorm winds downed a large tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS51 KPBZ 010009 SVRPBZ WVC103-010115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 809 PM EDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WETZEL COUNTY IN WEST VIRGINIA * UNTIL 915 PM EDT * AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF PINE GROVE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL EASTERN WETZEL COUNTY AT 820 PM <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 31, 3:10 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 310 PM EDT FRI MAY 31 2002 SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX 359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES. FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY NIGHT. AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE SUNDAY...TUESDAY AND THURSDAY. TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE MOS. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, May 31, 3:12 PM EDT, 4 hours 57 minutes before
OHZ039>041-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 312 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN OHIO... CARROLL COLUMBIANA TUSCARAWAS
Special weather statement, May 31, 5:01 PM EDT, 3 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029>032- WVZ001>004-012-021>023-041-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 501 PM EDT FRI MAY 31 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER FAYETTE GREENE INDIANA WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT
Local storm report, May 31, 6:10 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
610 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTERLocal storm report, May 31, 6:50 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
650 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM POLK PA WIND DAMAGE
05/31/02 VENANGO TREES DOWN. REPORTED BY
SKYWARN SPOTTER
0420 PM SHARON PA .88 INCH HAIL
05/31/02 MERCER REPORTED BY SKYWARN
SPOTTERS
0425 PM SHARON PA 1.00 INCH HAIL
05/31/02 MERCER REPORTED BY EMERGENCY
MANAGEMENT
0430 PM SIGEL PA WIND DAMAGE
05/31/02 JEFFERSON LARGE TREES BLOWN DOWN.
REPORTED BY POLICE
0530 PM PEKIN OH .75 INCH HAIL
05/31/02 CARROLL REPORTED BY SKYWARN
SPOTTER
0530 PM WAYNESBURG OH WIND DAMAGE
05/31/02 CARROLL LARGE TREES BLOWN
DOWN. REPORTED BY
SKYWARN SPOTTER
0610 PM BADEN PA 1.00 INCH HAIL
05/31/02 BEAVER REPORTED BY SKYWARN
SPOTTER
0615 PM BELL ACRES PA 0.75 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0625 PM STEUBENVILLE OH 0.88 INCH HAIL
05/31/02 JEFFERSON REPORTED BY
SKYWARN SPOTTER
0630 PM MCCANDLESS PA 1.00 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0625 PM COSHOCTON OH 1.50 INCH HAIL
05/31/02 COSHOCTON REPORTED BY SKYWARN
SPOTTER
0630 PM FREEPORT PA WIND DAMAGE
05/31/02 BUTLER LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN
SPOTTER
0635 PM WEXFORD PA WIND DAMAGE
05/31/02 ALLEGHENY LARGE TREES AND POWER LINES
BLOWN DOWN. REPORTED BY
SKYWARN SPOTTER
0635 PM WAKATOMIKA OH 0.75 INCH HAIL
05/31/02 COSHOCTON GROUND COVERED. REPORTED
BY SKYWARN SPOTTER
0645 PM FRAZEYSBURG OH 0.75 INCH HAIL
05/31/02 MUSKINGUM REPORTED BY SKYWARN
SPOTTER
0640 PM MILLVALE PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND TREES
BLOWN DOWN. REPORTED BY
SKYWARN SPOTTER
0645 PM PENN HILLS PA 0.75 INCH HAIL
05/31/02 ALLEGHENY REPORTED BY SKYWARN
SPOTTER
0650 PM ETNA PA 1.00 INCH HAIL
05/31/02 ALLEGHENY BROKEN WINDOWS. REPORTED
BY SKYWARN SPOTTERLocal storm report, May 31, 7:20 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM EAST MCKEESPORT PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND LARGE
TREES DOWN. REPORTED
BY SKYWARN SPOTTER
0710 PM EAST MCKEESPORT PA FLOODING
05/31/02 ALLEGHENY US 30 AND SR 148
CLOSED BY HIGH WATER
AND DEBRIS. REPORTED
BY SKYWARN SPOTTER
0722 PM MCMURRAY PA WIND DAMAGE
05/31/02 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN SPOTTERLocal storm report, May 31, 7:20 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
720 PM EDT FRI MAY 31 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM EAST MCKEESPORT PA WIND DAMAGE
05/31/02 ALLEGHENY POWER LINES AND LARGE
TREES DOWN. REPORTED
BY SKYWARN SPOTTER
0710 PM EAST MCKEESPORT PA FLOODING
05/31/02 ALLEGHENY US 30 AND SR 148
CLOSED BY HIGH WATER
AND DEBRIS. REPORTED
BY SKYWARN SPOTTERThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:26 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 64 min |
| May 31, 8:50 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 40 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.